Melbourne: Doctors have indicated that a painkiller commonly used in hospitals and ambulances may be causing hepatitis, especially in patients who receive multiple doses.
Three doctors Kacey O`Rourke, Stuart McMaster and Karin Lust reported that a 33-year-old Brisbane woman appeared to have developed hepatitis from three doses of the drug known as methoxyflurane or Penthrox.
She was given the drug during treatment to repair varicose veins and had no family history of liver disease or other known risk factors that could explain her illness.
The doctors also said similar cases of hepatitis after methoxyflurane had been found in women who had received the drug during labour.
Given the drug is widely used, the Royal Brisbane and Women`s Hospital doctors said it was important for health professionals to know that repeated exposure could increase the risk of hepatitis. They also urged practitioners to report similar cases in future and to consider the drug as a possible cause of hepatitis in patients without any known risk factors.
Hepatitis is inflammation of the liver and can be caused by viruses, alcohol, drugs and other toxins or less commonly by a breakdown in a person`s immune system. There are five viruses that specifically cause hepatitis and it can be either an acute or chronic illness with varying recovery times.
The case has been reported in the Medical Journal of Australia.